It's safe to take ibuprofen with paracetamol or codeine. But do not take ibuprofen with similar painkillers like aspirin or naproxen without talking to a pharmacist or doctor. Ibuprofen, aspirin and naproxen belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs).
The recommended dose (12 years and over)a is 1–2 tablets every 6 hours as required, to a maximum of eight tablets in 24 hours. This translates to a maximum total dose of 4000 mg of paracetamol and 1200 mg of ibuprofen per day.
Paracetamol and ibuprofen taken at the same time are not recommended by the NHS for children under the age 16. However, they can be taken one hour apart if required.
And 1000mg paracetamol four times daily.
*For severe or acute conditions ibuprofen can be prescribed to a maximum of 2.4g daily (600mg four times a day). If the patient wishes to purchase the product over the counter then the maximum dose is 1.2g daily (400mg three times a day).
Paracetamol and ibuprofen can be given together, but you can stagger them so that every few hours, if needed, the child can have some medication. For example, you can give paracetamol at 8am, ibuprofen at 11am and paracetamol again at 2pm (i.e. six hours after the first dose of paracetamol).
If paracetamol helps, then keep taking it at the recommended dose until your pain has settled. If paracetamol helps but the pain is still a problem, then add in ibuprofen. You can take this at the same time as the paracetamol or you can stagger the two medications and leave a couple of hours in between each.
Abstract. Background: The "Paracetamol and Ibuprofen in Combination" (PANSAID) trial showed that combining paracetamol and ibuprofen resulted in lower opioid consumption than each drug alone and we did not find an increase in risk of harm when using ibuprofen vs paracetamol.
Leave at least 6 hours between doses. If one tablet does not control symptoms, then a maximum of 2 tablets may be taken up to three times a day. Do not take more than 6 tablets within 24 hours. This is equivalent to 3000 mg paracetamol and 1200 mg ibuprofen a day.
Giving paracetamol with other painkillers
However, do not give paracetamol and ibuprofen at the same time. You need to give these medicines 1 at a time (unless your child's doctor or nurse gives you different instructions).
Ibuprofen is generally considered to have stronger anti-inflammatory properties compared to paracetamol. This means that ibuprofen may be more effective in reducing pain associated with inflammation, such as joint and muscle pain.
If you've given your child ibuprofen and they're still in pain 1 hour later, you could try giving paracetamol. If they're still in some pain after giving paracetamol you can alternate between doses of paracetamol and ibuprofen.
For severe or acute pain paracetamol and ibuprofen may be combined, doses of each may be taken together or alternately. To minimise confusion, it is recommended that doses of ibuprofen and paracetamol are taken together.
adults – can usually take 1 or 2 tablets (200mg) every 4 to 6 hours, but shouldn't take more than 1,200mg (6 x 200mg) tablets in the space of 24 hours. children under 16 – may need to take a lower dose, depending on their age; check the packet or leaflet, or ask a pharmacist or doctor for advice.
Adults can take one or two ibuprofen 200mg tablets (200mg to 400mg) three or four times daily if they need to. You should only take ibuprofen every 4 to 6 hours. You should not take more than 6 tablets (1200mg) in total in one day if you have bought them over the counter, from a supermarket or drug store.
Paracetamol should start to work within an hour and the effect usually lasts several hours. Don't take more than the recommended dose if it isn't relieving your symptoms. Adults can take ibuprofen at the same time if necessary, but this isn't usually recommended for children.
Paracetamol has potent antipyretic and analgesic effects, but no anti-inflammatory effect. The rectal route of administration is notoriously unreliable for eliciting an analgesic effect and the oral route is to be preferred.
Take 600-800mg of Ibuprofen (Advil) every 4-6 hours as needed for pain. If additional pain relief is needed, take 1000mg of Tylenol with the Ibuprofen every 4-6 hours as needed. DO NOT exceed 4000mg of Tylenol per day, and for NO more than 2 days in a row.
Taking 1 or 2 extra tablets is unlikely to harm you. Do not take more than 8 tablets in 24 hours. Taking too much paracetamol can be dangerous and you may need treatment. Too much paracetamol can cause liver damage.
Yes, you can safely take acetaminophen and ibuprofen together. And it may surprise you that taking these two medications together actually works better to relieve pain than taking them separately.
It's safe to take paracetamol with other types of painkiller that do not contain paracetamol, such as ibuprofen, aspirin or codeine. Do not take paracetamol alongside other medicines that contain paracetamol. If you take 2 different medicines that contain paracetamol, there's a risk of overdose.
Evidence in acute pain states suggests paracetamol/ibuprofen combinations may frequently offer better pain relief than either component alone. The same precautions apply to use of paracetamol/ibuprofen combinations as to either active ingredient when used alone.
The main difference is that ibuprofen reduces inflammation. Ibuprofen is a type of drug called a non-steroidal anti inflammatory (NSAID). This means that ibuprofen will reduce inflammation. In the body, inflammation occurs for a variety of reasons: it may be a sign of infection or it is the body's response to damage.
If you take ibuprofen 3 times a day, leave at least 6 hours between doses. If you take it 4 times a day, leave at least 4 hours between doses. If you have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules.